Skip to main content

From index sets to randomness in ∅n: random reals and possibly infinite computations part II

  • Verónica Becher (a1) and Serge Grigorieff (a2)

We obtain a large class of significant examples of n-random reals (i.e., Martin-Löf random in oracle ∅(n−1)) à la Chaitin. Any such real is defined as the probability that a universal monotone Turing machine performing possibly infinite computations on infinite (resp. finite large enough, resp. finite self-delimited) inputs produces an output in a given set . In particular, we develop methods to transfer many-one completeness results of index sets to n-randomness of associated probabilities.

Hide All
[1]Becher, V. and Chaitin, G., Another example of higher order randomness, Fundamenta Informaticae, vol. 51 (2002), no. 4, pp. 325338.
[2]Becher, V., Chaitin, G., and Daicz, S., A highly random number, Proceedings of the Third Discrete Mathematics and Theoretical Computer Science Conference (DMTCS'01) (Calude, C.S., Dineen, M.J., and Sburlan, S., editors), Springer-Verlag, 2001, pp. 5568.
[3]Becher, V., Figueira, S., Grigorieff, S., and Miller, J.S., Randomness and halting probabilities, this Journal, vol. 71 (2006), no. 4, pp. 14111430.
[4]Becher, V. and Grigorieff, S., Recursion and topology on 2≤ω for possibly infinite computations, Theoretical Computer Science, vol. 322 (2004), pp. 85136.
[5]Becher, V. and Grigorieff, S., Random reals and possibly infinite computations. Part I: Randomness in ∅′, this Journal, vol. 70 (2005), no. 3, pp. 891913.
[6]Becher, V. and Grigorieff, S., Random reals à la Chaitin with no prefix-freeness, Theoretical Computer Science, vol. 385 (2007), pp. 193201.
[7]Becher, V. and Grigorieff, S., Randomness and Outputs in a computable ordered set (Random reals and possibly infinite computations: Part III), (2008), in preparation.
[8]Calude, C.S., Hertling, P.H., and Khoussainov, B.Wang, Y., Recursively enumerable reals and Chaitin Ω numbers, Stacs 98 (Paris, 1998), Lecture Notes in Computer Science, vol. 1373, Springer-Verlag, 1998, pp. 596606.
[9]Chaitin, G., A theory of program size formally identical to information theory, Journal of the ACM, vol. 22 (1975), pp. 329340, Available on Chaitin's home page.
[10]Downey, R. and Hirschfeldt, D., Algorithmic randomness and complexity, Springer, 2008, to appear.
[11]Hjorth, G. and Nies, A., Randomness via effective descriptive set theory, The Journal of the London Mathematical Society, vol. 75 (2007), no. 2, pp. 495508.
[12]Kreisel, G., Shoenfield, J.R., and Wang, H., Number theoretic concepts and recursive well-orderings, Archivfur math. Logik und Grundlagenforschung, vol. 5 (1960), pp. 4264.
[13]Rogers, H., Theory of recursive functions and effective computability, McGraw-Hill, 1967.
[14]Sacks, G.E., Degrees of unsolvability, Annals of Mathematical Studies, Princeton University Press, 1966.
[15]Scott, D.S., Continuous lattices, Toposes, algebraic geometry and logic (Lawvered, F.W., editor), Lecture Notes in Math., vol. 2, Springer, 1972, pp. 97136.
[16]Selivanov, V.L., Hierarchies in φ-spaces and applications. Mathematical Logic Quaterly, vol. 51 (2005), no. 1, pp. 4561.
[17]Soare, R., Recursively enumerable sets and degrees, Perspectives in Mathematical Logic, Springer, 1986.
[18]Stillwell, J., Decidability of the almost all theory of degrees, this Journal, vol. 37 (1972), pp. 501506.
[19]Wadge, W.W., Degrees of complexity of subsets of the Baire space, Notices of the American Mathematical Society, (1972), pp. A714.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed